Sex Drive – From Zero to Overdrive

Let me start with:

I HATE TAMOXIFEN! I HATE CANCER!

That being out of the way…perhaps the most frustrating change in this journey is my sex life or loss of “those urges.” I lost half my hair, my breast are gone (nipples were such a part of my sexual arousal), I’ve put on weight, I have no energy, I’m tired all the time, I’ve been nauseated, and I hurt all over. No wonder I don’t feeling sexy. And I’ll bet you feel the same issues.

If you are struggling with issues affecting your sexuality, I can promise, you are not alone. Sex and intimacy can be difficult for most women after a breast cancer diagnosis which causes a unique set of problems.

You may feel your body has betrayed you. And, after months of treatment, you may feel detached or disconnected from the pleasure your body once gave you.

Body image issues may also affect how you view sex, as well as your sexuality. (at least it has me.)

Your sex life may be altered by vaginal bleeding and pain resulting from breast cancer treatment. Certain chemotherapies can cause short-term ulcers in the body’s mucous membranes (mouth, throat, vagina, rectum). Physical changes may result from treatment induced menopause, Tamoxifen therapy, or the end of hormone replacement therapy. Add the mental stress of it all, and pleasure from sex may seem like ancient history.

You may find that it has become harder to get aroused, and even harder to experience orgasm. This lack of response, if you can call it a response, is a consistent complaint I have heard from others. You must be open with your doctor, so that he or she can suggest appropriate medical solutions. Loss of desire and drive may be directly related to your lower estrogen, progesterone, or testosterone levels, brought on by your breast cancer treatment.

If you’re having problems with sex, you might want to try downplaying the importance of orgasm, at least for a while you’re recovering. Try concentrating on pleasure from touching, kissing, and imagery, rather than penis penetration orgasm. De-emphasizing vaginal orgasm may actually allow it to happen again sooner than you expected.

For some women who’ve had minimal interest in or opportunity for sex before all this happened, loss of libido may not be much of a problem. But if it is for you, talk to your doctor about the possibility of a hormone evaluation. A woman’s sex drive is somewhat dependent on the hormone testosterone (the primary hormone in men), produced in the ovaries and the adrenal glands. A little goes a long way, and an adjustment may help restore sexual interest.

Vaginal dryness can happen after menopause, either natural menopause or early menopause brought on by breast cancer treatment. Estrogen levels drop and the membranes of the vagina get thinner, become less flexible, and produce less lubricating fluid. Sexual intercourse may be uncomfortable or even painful.

Talk to your partner about your feelings. It’s important to share your thoughts and concerns so your partner doesn’t feel at fault.

Try new sexual positions if intercourse is painful. A new position might make sex more pleasurable. Different positions also can help take focus away from the breast area if you’re uncomfortable having your breasts touched.

Use personal lubricants that are water-based to make penetration more comfortable. See more tips to ease vaginal dryness.

Practice without a partner. Spend time alone to find the places you where you like to be touched and what you’re most comfortable doing.

Spice up your sex life with things you may have not considered before, such as sexual toys or watching a sexy movie with your partner.

Use a vaginal dilator to slowly stretch the vagina over time. Your doctor can tell you where to get one and how to use it.

Consider joining a support group to find others who share your feelings.

Do things to boost your spirits and confidence. Do things that make you feel attractive, sexy, and desirable. Maybe it’s getting a manicure or having make-up applied professionally. Or maybe it’s new shoes and a facial. Or maybe it’s reading a favorite book or hanging out with your favorite people. Feeling good about yourself is one step toward getting your sex drive back.

Exercise. Physical activity produces endorphins, which add to your overall sense of well-being and can enhance your sex life.

Manage other side effects that contribute to loss of libido. See tips for easing nausea, depression, weight changes, fatigue, and menopausal symptoms.

Ask your doctor if any other medicines you’re taking could be contributing to a lower sex drive. Some antidepressants and some anti-nausea medications can lower your libido. You may be able to switch to another medicine that doesn’t affect your libido.

A vaginal suppository containing the hormone known as DHEA is a good alternative to estrogen for treating vaginal issues related to menopause, according to a new trial.

Before menopause, estrogen produced by the ovaries keeps the vaginal lining healthy. With menopause, the ovaries stop working, and the vaginal lining becomes thinner, dryer and less elastic. The loss of estrogen and effects on the vagina may cause other complications, such as bleeding or pain during sex.

For example, breast cancer is sometimes driven by estrogen, and women with those cancers take drugs to block their body from making the hormone. They also can’t risk increasing the amount of estrogen circulating in their bodies.

DHEA or dehydroepiandrosterone is a hormone that can be transformed into male and female sex hormones. It’s thought that when DHEA is delivered directly to the vagina, the nearby tissue convert it to the estrogen known as estradiol without raising levels of the hormone in the rest of the body.

DHEA can decrease the effectiveness of hormonal therapy medicines. If you are taking an aromatase inhibitor, tamoxifen, or other hormonal therapy medicine to treat breast cancer or reduce the risk of being diagnosed with breast cancer, you should talk with your oncologist before using Intrarosa.

If you’re experiencing vaginal dryness and/or pain during sexual intercourse because of breast cancer treatment or menopause, it’s a good idea to talk to your doctor about non-hormonal treatment options first. Water-based lubricants and vaginal moisturizers may help ease the problem. It’s also a good idea to talk to your partner about how you’re feeling.

I was given a prescription of Intrarosa. It is a nightly ritual of inserting a bullet into your vagina before I go to bed. (My first night, I am in the bathroom, about to insert the little guy, and my granddaughter (8) burst into the bathroom…complete humiliation.) Every morning you wake up, go pee and see oil floating in the toilet (they use coconut oil to make the bullet to contain the meds). And repeat the next night.

By the end of the first week, I felt a little different. A little more sensitive sexually. I was also wetter and what had been mild spotting of blood has disappeared.

By the end of week two, I was waking up at about 2am hot and horny! It was like someone had come and teased me in my sleep and walked away. I was wet, hot and needed relief. And no amount of masturbation was giving me any relief. Never in my life have I ever been aroused…I was experiencing hypersexuality.

Who would have thought that a little suppository could do so much? I went from zero interest to sexual overdrive. By no means do I think this will happen to everyone…but it did me.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s